In previous blogs (here and here) I’ve discussed how to construct a murder plot using a drug or medical device that could mimic a heart attack that would be virtually undetectable as a murder—the so-called perfect murder weapon!
But there is yet another equally clever drug (two actually) that can create lethal cardiac events while remaining delightfully elusive to the medical examiner.
Calcium Gluconate is a very useful drug to counteract the effects of hyperkalemia (too much potassium in the body) that can produce heart arrhythmias. Calcium gluconate is available as a sterile solution that’s given intravenously. It’s also used to counteract an overdose of Epson Salts (magnesium sulfate).
Too much injected calcium gluconate, however, initiates lethal electrolytic imbalances that disrupt the normal levels of sodium, potassium and chloride in the body’s cells. These electrolyte imbalances interfere with and slow the heart to dangerously low levels, eventually creating a heart attack. It should be noted that a lethal dose of calcium gluconate can only be achieved with the injectable form since an oral dose is absorbed much too slowly.
The initial symptoms of a toxic dose of calcium gluconate include skin redness or flushing, a sensation of warmth or heat with a possible rash, sweating, nausea and vomiting, a tingling sensation, and an irregular and slow heartbeat.
The impatient murderer might even add a second injection—potassium phosphate. By doing so, the calcium and phosphate in these solutions will interact and form an insoluble bond that creates what’s known as an aggregate anaphylaxis—severe hypertension and right ventricular heart failure. A hint to the murder mystery writer: When calcium gluconate and potassium phosphate solutions are mixed together, they form an insoluble precipitant. Therefore, they must be injected separately to prevent precipitate formation until they’re in the victim’s bloodstream.
When I was a clinical pharmacist, I formulated and prepared intravenous feeding solutions for patients who could not tolerate oral nutrition. I had to make sure that the calcium gluconate and potassium phosphate solutions remained separated by mixing in the calcium gluconate solution as one of the FIRST ingredients and adding the potassium phosphate solution as one of the LAST ingredients so that each was dilute enough in the total mixture so as not to interact and form an insoluble complex that would harm my patients.
Thoughts? Comments? I’d love to hear them!
I swear you are starting to scare me…
(Smiling) Amy, you should hear what my wife’s friends tell her! They say if anything happens to her, they’ll all point the finger at me! I don’t think she’s worried, however. Glad you enjoyed the post – All the best!
Thanks for this post! I’m working on a thriller where I need to kill off the bad guy without leaving a trace. I’m thinking of a fictional scenario where the victim is (unknown to him) given a steady dose of one chemical for a week or so, then given a second “catalyst” chemical at the time that the good guy wants him to die, causing an untraceable heart attack. (Just typing that sounds creepy.)
Lol – That’s what happens sometimes when we authors start to develop our plot outlines. Sometimes I scare my wife when I tell her about an idea. Your murder plot sounds very interesting and the best of luck as it evolves. Thanks for your comments and all the best in your writing.
Ok…so save me here before I get too far into a plot that I then have to drastically change.
You’re saying there’s absolutely no way that either of these ‘heart attack causing’ drugs could be unknowingly orally administered so as to cause an untraceable cardiac arrest? It absolutely HAS to be injected?
I don’t suppose you’re a follower of the suspension of disbelief activity?
Sorry to send bad news to you, but it’s next to impossible for someone to ingest so much calcium gluconate to be fatal. Fortunately for all of us, our digestive systems tend to prevent absorption of overdose quantities of elements like calcium and potassium. That’s why I always speak of injecting these substances – to bypass the digestive system. And the calcium-phosphate aggregate happens when both a calcium (like calcium gluconate) solution mixes with a phosphate (like potassium phosphate) solution.
Oral doses might possibly cause some readers to question the validity of your plot. I always try to think of fiction writing as a “believable lie” – that you must start with a truth and expand on the known facts.
Thanks for reading my blogs and for your question.
All the best in creating the perfect murder plot.
The issue also works in reverse. A heart attack can cause metabolic artifacts that cross-react with cyanide reagents, indicating a cyanide poisoning when none actually existed. I know of six deaths including three wrongful convictions that were wrongly assigned as cyanide poisonings, but which were simple false positives caused by heart attack.
Interesting piece of information – I did not know that. Thanks for sharing and all the best. I’ll keep this in mind for some future story. 🙂